Alert archive / Minnesota / Red Flag Warnings in 2013
Red Flag Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this red flag warning at May 15, 2013, 3:35 AM CDT for Cook County, Lake County, Saint Louis County, Minnesota. It took effect at May 15, 2013, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2013, 3:35 AM CDT (08:35 UTC)
- In effect from
- May 15, 2013, 12:00 PM CDT
- Expired
- May 15, 2013, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Duluth, MN
Counties Cook County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
499 WWUS83 KDLH 150835 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 335 AM CDT WED MAY 15 2013 ...BREEZY AND DRY CONDITIONS TODAY... MNZ012-020-021-151800- /O.NEW.KDLH.FW.W.0002.130515T1700Z-130516T0200Z/ NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE- 335 AM CDT WED MAY 15 2013 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...OVER LAKE AND COOK COUNTIES... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG WARNING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING. * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 012...020 AND 021. * WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH. ERRATIC WINDS WITH HIGHER GUSTS WILL BE POSSIBLE IN THE LATE AFTERNOON WITH ANY SHOWERS THAT DEVELOP. HOWEVER...NO RAINFALL IS EXPECTED AS ANY RAIN WILL EVAPORATE BEFORE REACHING THE GROUND. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * TEMPERATURES...65 ALONG THE HIGHER TERRAIN INLAND...TO 75 ALONG THE SHORE OF LAKE SUPERIOR. * IMPACTS...ANY WILDFIRE THAT IGNITES COULD BECOME FAST MOVING IN A SHORT TIME. FOR MORE FIRE DANGER INFORMATION...PLEASE REFER TO THE MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT... WWW.DNR.STATE.MN.US PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ GRANING
3 follow-up statements
176 WWUS83 KDLH 151610 AAA RFWDLH URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1110 AM CDT WED MAY 15 2013 ...VERY DRY CONDITIONS ACROSS MUCH OF THE MINNESOTA ARROWHEAD TODAY WITH GUSTY WEST WINDS... MNZ012-020-021-160015- /O.CON.KDLH.FW.W.0002.130515T1700Z-130516T0200Z/ NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE- 1110 AM CDT WED MAY 15 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...OVER LAKE AND COOK COUNTIES... * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 012...020 AND 021. * WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. THE STRONGEST WINDS WILL BE OVER PARTS OF COOK COUNTY, PARTICULARLY IN HIGHER TERRAIN. * RELATIVE HUMIDITY...AS LOW AS 22 PERCENT. * TEMPERATURES...UPPER 60S TO NEAR 70 DEGREES. * IMPACTS...ANY WILDFIRE THAT IGNITES COULD BECOME FAST MOVING IN A SHORT TIME. FOR MORE FIRE DANGER INFORMATION...PLEASE REFER TO THE MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT... WWW.DNR.STATE.MN.US PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ GROCHOCINSKI
195 WWUS83 KDLH 152021 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 321 PM CDT WED MAY 15 2013 ...VERY DRY CONDITIONS ACROSS MUCH OF THE MINNESOTA ARROWHEAD TODAY WITH GUSTY NORTHWEST WINDS... MNZ012-020-021-160200- /O.CON.KDLH.FW.W.0002.000000T0000Z-130516T0200Z/ NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE- 321 PM CDT WED MAY 15 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...OVER LAKE AND COOK COUNTIES... * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 012...020 AND 021. * WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * TEMPERATURES...LOWER 70S. * IMPACTS...ANY WILDFIRE THAT IGNITES COULD BECOME FAST MOVING IN A SHORT TIME. FOR MORE FIRE DANGER INFORMATION...PLEASE REFER TO THE MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT... WWW.DNR.STATE.MN.US PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ GROCHOCINSKI
814 WWUS83 KDLH 160212 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 912 PM CDT WED MAY 15 2013 MNZ012-020-021-160315- /O.EXP.KDLH.FW.W.0002.000000T0000Z-130516T0200Z/ NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE- 912 PM CDT WED MAY 15 2013 ...RED FLAG WARNING HAS EXPIRED FOR NORTHEASTERN MINNESOTA... RELATIVE HUMIDITY VALUES WILL CONTINUE TO RECOVER OVERNIGHT AS WINDS AND TEMPERATURES ALSO DECREASE. AS A RESULT...THE RED FLAG WARNING HAS EXPIRED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 15, 1:39 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 15, 1:39 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 139 AM CDT WED MAY 15 2013 .AVIATION...06Z TAF ISSUANCE. HIGH PRESSURE WILL BRING VFR CONDITIONS FOR THE OVERNIGHT HOURS...ALONG WITH SOME GUSTY WINDS BEHIND A DEPARTING COLD FRONT. THE WINDS WILL LOSE THEIR GUSTS FOR THE MOST PART OVERNIGHT...BUT WILL PICK UP AGAIN ON WEDNESDAY WITH DAYTIME HEATING. THERE COULD ALSO BE A FEW SHOWERS DEVELOPING AS A WEAK SYSTEM DROPS ACROSS THE REGION. THE SHOWERS WILL RESULT IN ERRATIC WINDS WITH THE PASSAGE OF THE SHOWERS. && .PREV DISCUSSION... /ISSUED 922 PM CDT TUE MAY 14 2013/ UPDATE...HAS BEEN A BUSY EVENING PROVIDING WEATHER SUPPORT FOR THE WILDFIRE OVER THE EASTERN DOUGLAS COUNTY/WESTERN BAYFIELD COUNTY LINE AREA. THE PRECIPITATION MAINLY STAYED NORTH OF THE CWA THIS AFTERNOON AND EVENING. THE BIG STORY IS DEFINITELY THE WILDFIRE...WHICH DEVELOPED RAPIDLY AND RESULTED IN ONGOING EVACUATIONS. TEMPERATURES APPROACHED 90 DEGREES IN THAT AREA THIS AFTERNOON WITH GUSTY SOUTHWEST WINDS. THE BIG CONCERN WAS THE PASSAGE OF A COLD FRONT...WHICH SHIFTED WINDS TO THE WEST DURING THE EVENING. FORTUNATELY THE INTENSE WINDS THAT MOVED ACROSS MUCH OF MN DID NOT MAKE IT TOO FAR INTO WI BEFORE WINDS STARTED TO DIMINISH THIS EVENING. THE DLHWRF...RAP AND HRRR ALL HAD A REALLY GOOD HANDLE ON THE WINDS AND WE DETAILED THAT IN A COUPLE UPDATES TO THE FIRE WEATHER SPOT FORECAST. PREV DISCUSSION... /ISSUED 700 PM CDT TUE MAY 14 2013/ AVIATION.../00Z TAF ISSUANCE/ A COLD FRONT WILL MOVE ACROSS THE NORTHLAND TONIGHT...RESULTING IN VFR CONDITIONS BUT GUSTY WESTERLY WINDS. PREV DISCUSSION... /ISSUED 341 PM CDT TUE MAY 14 2013/ SHORT TERM...SFC FRONT LOCATED JUST WEST OF CWA AS OF MID AFTERNOON. INITIAL CONVECTIVE AREA HAS SHIFTED WELL EAST OF CWA WITH STRONG WARM ADVECTION OCCURRING. MAX TEMPS HAVE REACHED MID TO UPPER 80S ACROSS SWRN AND SRN MN CWA... AND LOW 80S INTERIOR WISC ZONES. MID 40S ARE COMMON ALONG LAKE SUPERIOR AS ONSHORE FLOW PREVAILS DUE TO LARGE THERMAL GRADIENT. AHEAD OF FRONT A RELATIVE MOIST AXIS EXISTS FROM KOOCH COUNTY SOUTH TO CASS COUNTY WITH DEWPOINTS MID 40S TO 50. CONVECTION TRYING TO ORGANIZE ACROSS NRN KOOCH INTO ONTARIO AS AN AREA OF MUCAPE NEAR 500 J/KG HAS DEVELOPED. HAVE KEPT LOW POPS ALONG BORDERLAND INTO ARROWHEAD UNTIL FROPA LATE TODAY OR THIS EVENING. REMOVED POPS OVER WISC AS CONVECTIVE INHIBITION APPEARS TO BE TOO STRONG. TONIGHT...FRONTAL SYSTEM WILL USHER IN GUSTY WEST AND NORTHWEST WINDS THIS EVENING. WINDS COULD BE STRONG OVER NRN HALF OF MN CWA THROUGH MID EVENING. MIXING POTENTIAL SHOULD CONTINUE OVER MOST OF THE CWA THROUGH THE NIGHT SO MAY HAVE TO WATCH OVERNIGHT MINS FOR COLD BIAS. TOMORROW...A PLEASANT DAY AHEAD IN TERMS OF SUNSHINE AND MILD READINGS. GUSTY WINDS WILL DEVELOP BY MID MORNING AS MOMENTUM TRANSFER OCCURS IN A LOW SHEAR BDRY LYR. FIRE DANGER INCREASING OVER ARROWHEAD AND WISC AS LOW RH/WARM AIR COMBINE TO INCREASE THREAT. LIMITING FACTOR WOULD APPEAR TO BE SUFFICIENT WINDS. LONG TERM [WEDNESDAY NIGHT - MONDAY]... THE BEGINNING OF THE PERIOD LOOKS DRY AS HIGH PRESSURE OVER ONTARIO AND THE GREAT LAKES HELP PROMOTE DRY AND RELATIVELY CLEAR WEATHER FOR WEDNESDAY NIGHT AND THURSDAY. THERE IS A REMOTE POSSIBILITY OF PCPN WEDNESDAY NIGHT DUE TO A POTENTIAL STALLED TRAILING SECONDARY COLD FRONT IN THE WAKE OF THE LOW PRESSURE SYSTEM MOVING THROUGH TODAY. HOWEVER...SINCE THIS SEEMS SO REMOTE...KEPT THE WEDNESDAY NIGHT FORECAST DRY. IT STILL LOOKS LIKE THURSDAY NIGHT AND THROUGH THE WEEKEND WILL BE RATHER ACTIVE WITH PERIODS OF SHOWERS AND THUNDERSTORMS AS A MID/UPPER LEVEL RIDGE MOVES INTO AND THROUGH THE PLAINS AND UPPER MIDWEST. THE MOST ACTIVE PERIOD MAY BE LATE IN THE WEEKEND AND EARLY NEXT WEEK WHEN A STRONG LOW PRESSURE SYSTEM POSSIBLY MOVES THROUGH THE UPPER MIDWEST. DETAILS ARE HARD TO DETERMINE DUE TO SIGNIFICANT DIFFERENCES BETWEEN EACH MODEL...AND FROM RUN TO RUN...BUT THE OVERALL THEME OF A PROLONGED WET PERIOD LOOKS SIMILAR. AN OPEN GULF OF MEXICO WILL ALLOW PLENTY OF MOISTURE TO WORK ITS WAY NORTH TO THE UPPER MIDWEST. THE NORTHLAND COULD RACK UP SIGNIFICANT AMOUNTS OF RAINFALL OVER THE SPAN OF SEVERAL DAYS...POSSIBLY MORE THAN A FEW INCHES IN AREAS. THIS COULD RESULT IN RISES ALONG AREA STREAMS AND RIVERS. TEMPERATURES WILL LIKELY BE ABOVE NORMAL FOR THURSDAY AND FRIDAY...AND THEN TREND TOWARDS NORMAL INTO EARLY NEXT WEEK. AVIATION.../18Z TAF ISSUANCE/ MOSTLY CLEAR SKIES AND VFR CONDITIONS ARE RETURNING TO NE MINNESOTA AND NW WISCONSIN EARLY THIS AFTERNOON IN THE WAKE OF MORNING RAIN SHOWERS THAT MOVED THROUGH THE REGION. THE WINDS WILL INCREASE THIS AFTERNOON AS A COLD FRONT IN THE FAR NW MINNESOTA AND THE EASTERN DAKOTAS APPROACHES THE NORTHLAND. THERE IS A SMALL CHANCE OF SHOWERS AND STORMS WITH THE PASSAGE OF THE COLD FRONT LATER THIS AFTERNOON. THE CANADIAN BORDER AND KINL AREA HAVE THE GREATEST CHANCE OF SEEING STORMS...SO I KEPT THE TEMPO GROUP AT KINL FOR -TSRA. I THINK IT IS VERY UNLIKELY THAT KBRD/KHYR/KDLH/KHIB WILL SEE ANY STORMS...BUT WE WILL NEED TO KEEP AN EYE ON STORM DEVELOPMENT ALONG THE COLD FRONT. THERE MAY A BRIEF PERIOD OF STRONG W WINDS OF 15 TO 20 KNOTS WITH GUSTS UP TO 30 KNOTS AT KBRD/KINL/KHIB LATE THIS AFTERNOON AND EARLY THIS EVENING IN THE WAKE OF THE COLD FRONT. && .POINT TEMPS/POPS... DLH 72 47 66 45 / 0 0 0 10 INL 71 41 70 44 / 0 10 0 20 BRD 76 48 76 51 / 0 0 10 30 HYR 74 45 75 47 / 0 0 10 20 ASX 72 44 65 43 / 0 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && AVIATION...DAP/MELDE
Hazardous weather outlook, May 14, 1:56 PM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 156 PM CDT TUE MAY 14 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 156 PM CDT TUE MAY 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP ACROSS THE BORDERLAND AND INTO THE ARROWHEAD OF MINNESOTA THIS AFTERNOON AND EARLY EVENING. HE COMBINATION OF TEMPERATURES IN THE 80S...GUSTY WINDS...AND LOW RELATIVE HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS LATE THIS AFTERNOON ACROSS MUCH OF NORTH CENTRAL MINNESOTA. A RED FLAG WARNING IS IN EFFECT FOR THIS REGION. PLEASE REFER TO THE LATEST FIRE WEATHER FORECAST FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES RETURN FOR MUCH OF THE NORTHLAND THURSDAY NIGHT...AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-151130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 156 PM CDT TUE MAY 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING NORTH OF LUTSEN. A STRONG COLD FRONT WILL BRING AN ABRUPT WIND SHIFT TO THE NORTHWEST THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES RETURN THURSDAY NIGHT...PERSISTING THROUGH MUCH OF THE THE WEEKEND. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Nearby
Red Flag Warnings in Minnesota, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.